In 2016, more than 42,000 people died of an opioid overdose — that’s more than four people every hour. There were 1,990 opioid overdose deaths in Massachusetts alone.1,2
In 2017, the Department of Health and Human Services declared the opioid epidemic a public health emergency.3
In 2018, the Surgeon General issued an advisory urging members of the community to obtain and learn to use naloxone, or Narcan®, a life-saving medication capable of reversing an opioid overdose.4
How to Get Narcan®
Narcan® (generic name: naloxone) is a medication that can reverse an opioid overdose. Naloxone is readily available without a prescription in all Massachusetts pharmacies, covered by MassHealth and many other insurance providers.5
For more information about getting naloxone at a pharmacy, visit the Massachusetts Technical Assistance Partnership for Prevention (MassTAPP).
In addition, you can get free naloxone at a number of health centers and other organizations throughout the state:
Who Should Carry Narcan®
It’s important to understand that Narcan® is NOT just for people with a loved one who has a known opioid addiction. Because of the size of the opioid epidemic, the Surgeon General of the United States recommends that community members at large obtain naloxone, and especially individuals who:
- Are currently taking or may come into contact with someone who is currently taking opioids for pain
- Are misusing or may come into contact with someone who is misusing prescription or illicit opioids
- Are community members who may come into contact with people at risk for opioid overdose
- Are family or friends of people who have or have had an opioid use disorder
- Are healthcare providers
This may surprise you, but that’s most of us.
Frequently Asked Questions About Narcan®
We get lots of questions about using Narcan®. Here are some important ones we want to share:
How long does Narcan last? What happens when Narcan wears off?
Narcan only works for 30 to 60 minutes. Unfortunately, some opioids can last for much longer. When the Narcan wears off, life-threatening overdose symptoms can return. This is another important reason to call 911 as soon as you suspect that someone has overdosed, so that the person can be transported to the hospital before symptoms come back.
Can I give Narcan to someone if they are sitting in a chair or in the car?
Yes! You can give Narcan to someone if they are sitting upright. However, rescue breaths and CPR are most effective if the person is lying on their back on a firm surface (like the floor). After giving Narcan, if you can safely do so, carefully move the person to lie down to begin CPR.
1. National Institute on Drug Abuse. “Overdose Death Rates.” https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates. Accessed 10/18/2018.
2. Kaiser Family Foundation. “Opioid Death Rates by Age Group.” https://www.kff.org/other/state-indicator/opioid-overdose-deaths-by-age-group/. Accessed 10/18/2018.
3. U.S. Department of Health and Human Services. “What is the U.S. Opioid Epidemic?” https://www.hhs.gov/opioids/about-the-epidemic/index.html. Accessed 10/18/2018.
4. U.S. Department of Health and Human Services Surgeon General. “Surgeon General’s Advisory on Naloxone and Opioid Overdose. https://www.surgeongeneral.gov/priorities/opioid-overdose-prevention/naloxone-advisory.html
5. Commonwealth of Massachusetts. “Information for Community Members About How to Get Naloxone. State.
https://www.mass.gov/service-details/information-for-community-members-about-how-to-get-naloxone. Accessed 10/18/2018.